Get Adobe Flash player
Glaucoma Can We Optimise the Medical Therapy of Glaucoma? A Summary of Presentations at a Symposium Held at the 10th European Glaucoma Society (EGS) Congress, 17–22 June 2012, Copenhagen, Denmark James Gilbart, Principal Medical Writer, Touch Medical Media, London, UK Expert reviewers: Christophe Baudouin, 1 Carl Erb 2 and Lutz Pillunat 3 1. Professor of Ophthalmology, Quinze-Vingts National Ophthalmology Hospital, Paris, France; 2. Professor, Eye Clinic Wittenbergplatz, Berlin, Germany; 3. Professor, Universitäts-Augenklinik, Dresden, Germany Abstract The use of glaucoma medications containing the preservative benzalkonium chloride (BAK) is associated with a number of ocular symptoms including ocular surface disease and dry eye syndrome. These are debilitating conditions and current strategies of therapeutic escalation compound the problem. The effects are greater in sensitive patients and rises as the number of eye drops used increases. Preservative-free antiglaucoma medications are available and should be considered in patients with primary dry eye syndrome, ocular allergy, meibomian gland dysfunction, contact lens wearing, corneal and conjunctival adverse reactions to antiglaucoma medication and pre-operative to trabeculectomy. The importance of elevated diurnal variations in intraocular pressure (IOP) in glaucoma patients was also considered. Keywords Benzalkonium chloride, glaucoma, intraocular pressure, tafluprost Disclosure: Christophe Baudouin has received research grants and consulting honoraria from Alcon, Allergan, MSP, Pfizer, Santen Oy and Thea. Acknowledgement: Writing support was provided by Touch Briefings. Received: 7 July 2012 Accepted: 15 Oct 2012 Citation: European Ophthalmic Review, 2012;6(5):275–9 Support: The publication of this article was funded by Santen Oy. The views and opinions expressed are those of the author and not necessarily those of Santen Oy. Managing Treatment Side-effects of Glaucoma Medications Christophe Baudouin Professor of Ophthalmology, Quinze-Vingts National Ophthalmology Hospital, Paris, France Current observational studies have found that all ocular symptoms and signs of irritation associated with glaucoma medications are more prevalent with preserved eye drops than with preservative-free drops. 1–6 The prevalence of ocular surface disease (OSD) in glaucoma is high – in a study of 101 patients with glaucoma or ocular hypertension, 59 % of patients reported symptoms in at least one eye. Severe symptoms were reported by 27 % of patients. Schirmer testing showed 62 (61 %) patients with decrease in tear production in at least one eye. Severe tear deficiency was presented in 35 (35 %) patients. 4 An association was found between OSD as manifested by dry eye syndrome or corneal and conjunctival changes and the use of benzalkonium chloride (BAK)-containing medications. Each additional BAK-containing eye drop was associated with an approximately two-times higher odds of abnormal results on the lissamine green staining test. 4 A study of 516 patients found that the severity of OSD worsened with increasing numbers of medications employed. Almost half (40 %) of the study population changed their treatment at least once owing to ocular © TOUCH MEDICAL MEDIA 2012 surface concerns. 7 The study classified patients taking long-term glaucoma medication into three groups (A, B and C) according to their score on an OSD severity questionnaire. Almost half of the sample population (49 %) were in group A, 30 % in group B and 21 % in group C. Factors that correlated with the severity of OSD included patient age, number of daily eye drops, past topical treatment changes for ocular intolerance, intraocular pressure (found to be significantly higher in patients with more severe OSD) and glaucoma severity. Topical glaucoma treatment side effects were associated with a poor vision-related quality of life score. 8 The typical strategy for managing OSD is an escalation strategy of adding preserved medications to cope with the initial problem caused by the preservative which may unfortunately initiate a vicious circle of intolerance. A clinical case was presented of dangerous escalation. The patient was taking three medications, which achieved poor intraocular pressure (IOP) control and progressive intolerance. As a result, anti-allergic eye drops were prescribed, followed by a fourth medication. The patient was then given dexamethasone/neomycin and finally Diamox™. As a result of this treatment escalation, the patient was taking nine BAK-containing eye 275